Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 67, NWS Jacksonville, FL

May 20, 2013Marion County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 20, 2013, 3:53 PM EDT for Marion County, Florida. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2013, 3:53 PM EDT (19:53 UTC)
Expired
May 20, 2013, 5:00 PM EDT
In force
67 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 146 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:56 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 20, 1:56 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
156 PM EDT MON MAY 20 2013

...SCATTERED TO NUMEROUS STORMS THIS AFTERNOON INTO EARLY EVENING...

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
INITIAL CONVECTION BEGINNING TO FIRE ALONG COASTAL SE GA AND INLAND
NE FL. WITH A WEAK SHORTWAVE ACROSS THE AREA...THINK COVERAGE WILL
BE ENHANCED LATER THIS AFTN WHEN COMBINED WITH SEABREEZE INTERACTIONS
AND ANY SMALL SCALE BOUNDARIES THAT FORM FROM THE INITIAL CONVECTION.
THUS...WILL USE NUMEROUS POPS LATE AFTN INTO EARLY EVENING JUST INLAND
FROM THE COAST...WITH HIGH END SCATTERED POPS ELSEWHERE. WITH THE COOL
POOL IN CLOSE PROXIMITY AND SOME LAYER SHEAR...A FEW OF THE STORMS
COULD BECOME STRONG...WITH GUSTY WINDS AND SMALL HAIL. IN ADDITION
WITH RATHER WEAK STEERING FLOW...LOCALLY HEAVY RAIN WILL BE A CONCERN.
ACTIVITY WILL DIMINISH LATE IN THE EVENING AS HEATING IS LOST. LOW
TEMPERATURES TNGT IN THE MID/UPPER 60S WILL PREVAIL.

AFTER A QUIET MORNING...ANOTHER ROUND OF CONVECTION WILL OCCUR
TUESDAY AFTN. WITH THE COOL POOL NOT QUITE AS PRONOUNCED...COVERAGE
WILL BE A LITTLE LESS THAT TODAY...WITH SOME POTENTIAL FOR SOME
DRIER AIR TO FILTER IN BEHIND THE WEAKENING TROUGH. WILL USE
SCATTERED POPS AREA WIDE IN THE AFTN. NEAR NORMAL HIGH TEMPERATURES
WILL PREVAIL.

WED/THU...AN UPPER TROUGH DIPS INTO FLORIDA MID WEEK AND COMBINED
WITH SURFACE BASED INSTABILITY FROM DIURNAL HEATING WILL LEAD TO
SCATTERED STORMS. HAVE CAPPED POPS AT 50% EACH AFTN/EVENING. TEMPS
WILL BE NEAR OR SLIGHTLY ABOVE NORMAL.

.LONG TERM...
/THURSDAY NIGHT THROUGH MONDAY/
UPPER TROUGH WILL DEEPEN FURTHER AS IT SLIDES ACROSS THE
REGION...BEFORE MOVING OFF THE EAST COAST SATURDAY AND DRAGGING A
FRONTAL BOUNDARY TO OUR SE. INSTABILITY ASSOCIATED WITH THIS
SYSTEM WILL CONTINUE TO AID IN CONVECTION THROUGH SATURDAY. AS
HIGH PRESSURE BUILDS NORTHEAST OF THE REGION SUNDAY SOMEWHAT DRIER
AIR PUSHES INTO SE GA SETTING UP A NORTHEASTERLY FLOW. THIS FLOW
SHOULD RESULT IN LOWER PRECIP CHANCES LATER IN THE WEEKEND...ALONG
WITH THE POTENTIAL TO LOWER TEMPERATURES A FEW DEGREES.
OTHERWISE...TEMPS ARE EXPECTED TO BE NEAR NORMAL FOR THIS PERIOD.

&&

.AVIATION...
VFR WILL GENERALLY PREVAIL. ANOTHER ROUND OF CONVECTION IS
EXPECTED THIS AFTERNOON...WITH MVFR CONDITIONS POSSIBLE IN THE
STRONGEST ACTIVITY  UNTIL 00Z.

&&

.MARINE...
SOUTHEAST FLOW AT 10-15 KNOTS WILL CONTINUE THROUGH WEDNESDAY
WHEN A WEAK LOW DEVELOPING OVER THE WATERS WILL PROVIDE A LIGHT SW
FLOW THU/FRI. THEN A BACKDOOR FRONT WILL MOVE ACROSS THE REGION
OVER MEMORIAL DAY WEEKEND WITH INCREASING NE FLOW AND SMALL CRAFT
ADVISORY HEADLINES POSSIBLE.

RIP CURRENTS: MODERATE RISK THROUGH TUESDAY WITH LONG PERIOD
EASTERLY SWELLS AND CONTINUED ONSHORE FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  65  88  66  88 /  40  40  30  50
SSI  69  81  70  82 /  30  30  20  30
JAX  66  85  67  87 /  40  50  20  50
SGJ  67  83  69  83 /  20  30  20  30
GNV  65  87  66  87 /  50  50  40  50
OCF  67  88  67  88 /  50  50  50  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/TRABERT/WALKER
Hazardous weather outlook, May 20, 3:44 AM EDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
344 AM EDT MON MAY 20 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-211000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
344 AM EDT MON MAY 20 2013

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

...MODERATE RISK OF RIP CURRENTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND
EVENING...MAINLY OVER INLAND AREAS. A FEW STORMS MAY BECOME
STRONG WITH GUSTY WINDS...HAIL...FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINFALL.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED AT LOCAL BEACHES
TODAY...DUE TO LONG PERIOD SWELLS. REFER TO THE SURF ZONE FORECAST
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST DURING THE
AFTERNOON AND EVENING HOURS THROUGH THE PERIOD...MAINLY OVER
INLAND AREAS.

ONSHORE FLOW AND LONG PERIOD SWELLS WILL PROMOTE AN ENHANCED RISK
OF RIP CURRENTS THROUGH MOST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, May 20, 1:16 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
116 PM EDT MON MAY 20 2013

FLZ024-GAZ164-201800-
CHARLTON-NASSAU-
116 PM EDT MON MAY 20 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
CHARLTON AND NORTHWESTERN NASSAU COUNTIES FOR STRONG WINDS AND SMALL
HAIL VALID UNTIL 200 PM EDT...

AT 116 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF HILLIARD...NEARLY
STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
HILLIARD THROUGH 200 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3053 8207 3065 8219 3070 8218 3084 8204
      3066 8185
TIME...MOT...LOC 1716Z 229DEG 1KT 3066 8206

ALLEN
Special weather statement, May 20, 2:38 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT MON MAY 20 2013

FLZ040-201915-
MARION-
238 PM EDT MON MAY 20 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 315 PM EDT...

AT 237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTH OF OCALA AIRPORT...MOVING
EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
RAINBOW LAKES ESTATES...OCALA AIRPORT...SUMMERFIELD...SILVER SPRINGS
SHORES...SANTOS...LAKE WEIR AND BELLEVIEW THROUGH 315 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 2901 8241 2901 8242 2904 8247 2903 8250
      2904 8252 2918 8247 2935 8187 2931 8175
      2895 8179 2895 8229
TIME...MOT...LOC 1837Z 278DEG 4KT 2901 8225

ALLEN
Special weather statement, May 20, 3:18 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
318 PM EDT MON MAY 20 2013

FLZ040-202000-
MARION-
318 PM EDT MON MAY 20 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 400
PM EDT...

AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES WEST OF SANTOS...MOVING NORTHEAST AT 5
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OCALA
AIRPORT...SUMMERFIELD...SANTOS...BELLEVIEW...OCALA...WEIRSDALE...
SPARR...SILVER SPRINGS SHORES...OCKLAWAHA AND MOSS BLUFF THROUGH 400
PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2904 8247 2904 8253 2913 8255 2922 8253
      2922 8241 2942 8241 2943 8174 2937 8174
      2936 8166 2933 8168 2928 8164 2905 8163
      2904 8165 2896 8166 2895 8231
TIME...MOT...LOC 1919Z 239DEG 6KT 2911 8214

SHULER
Special weather statement, May 20, 3:21 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
321 PM EDT MON MAY 20 2013

FLZ040-202000-
MARION-
321 PM EDT MON MAY 20 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 400 PM EDT...

AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF OCALA AIRPORT...MOVING
NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND OCALA AIRPORT...BELLEVIEW...SANTOS...OCALA...SILVER
SPRINGS SHORES...OCKLAWAHA...MOSS BLUFF...ANTHONY...LYNNE AND FORT
MCCOY THROUGH 400 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2943 8193 2902 8168 2903 8226 2919 8232
TIME...MOT...LOC 1921Z 225DEG 15KT 2913 8217

TRABERT
Local storm report, May 20, 3:48 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
348 PM EDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             FORT MCCOY              29.36N 81.97W
05/20/2013  M0.75 INCH       MARION             FL   PUBLIC

            PUBLIC REPORTED PEA TO PENNY SIZED HAIL IN FORT MCCOY.

&&

SCHASE
Special weather statement, May 20, 3:49 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
349 PM EDT MON MAY 20 2013

FLZ038-202030-
FLAGLER-
349 PM EDT MON MAY 20 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
FLAGLER COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 430 PM EDT...

AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES NORTHEAST OF ANDALUSIA...MOVING SOUTH
AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ANDALUSIA THROUGH 430 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2937 8133 2941 8148 2947 8150 2962 8151
      2962 8129
TIME...MOT...LOC 1949Z 020DEG 5KT 2957 8143

SHULER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:28 PM EDTSpecial Weather StatementJAXColumbia47 min
May 19, 8:53 PM EDTSpecial Weather StatementJAXBaker52 min
May 19, 9:13 PM EDTSevere Thunderstorm WarningJAXBaker, Nassau62 min
May 19, 9:53 PM EDTSpecial Weather StatementJAXDuval52 min
May 20, 2:38 PM EDTSpecial Weather StatementJAXMarion37 min
May 20, 3:18 PM EDTSpecial Weather StatementJAXMarion42 min
May 20, 3:21 PM EDTSpecial Weather StatementJAXMarion39 min
May 20, 3:49 PM EDTSpecial Weather StatementJAXFlagler41 min
May 20, 3:58 PM EDTAreal Flood AdvisoryJAXMarion2 hr
May 20, 4:11 PM EDTSpecial Weather StatementJAXNassau49 min
May 20, 4:31 PM EDTSpecial Weather StatementJAXFlagler29 min
May 20, 4:33 PM EDTSpecial Weather StatementJAXAlachua42 min
May 20, 4:39 PM EDTSevere Thunderstorm WarningJAXAlachua, Marion, Putnam51 min
May 20, 5:08 PM EDTSevere Thunderstorm WarningJAXAlachua, Marion52 min
May 20, 5:35 PM EDTSpecial Weather StatementJAXAlachua40 min
May 20, 6:12 PM EDTSpecial Weather StatementJAXClay48 min
May 20, 6:18 PM EDTSpecial Weather StatementJAXAlachua42 min
May 20, 6:34 PM EDTSevere Thunderstorm WarningJAXAlachua, Bradford, Clay41 min
May 20, 6:58 PM EDTSpecial Weather StatementJAXBradford, Union47 min
May 20, 1:05 PM EDTSpecial Weather StatementJAXGlynn40 min
May 20, 1:16 PM EDTSpecial Weather StatementJAXCharlton44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.